A 64-year-old man had a first generalized seizure. He was seen in an emergency room where magnetic resonance imaging revealed a right parietal meningioma with a diameter of 2.5 cm. He was seen by the neurosurgery team and a craniotomy was performed. He was discharged from the hospital on phenytoin. Three weeks later he reported drowsiness and unsteadiness to his neurologist. In addition, he described episodes of transient sensory disturbance in his left arm, sometimes with twitching movements of the left hand and wrist. These episodes could last ≤3 minutes, and his hand and arm would be weak afterward for several hours. A phenytoin level was measured at 17. Lamotrigine was added to his regimen, and on 400 mg/day the lamotrigine level was 3.8. The dose was increased gradually to 400 mg BID and seizures stopped. Two hours after each dose, however, the patient would become dizzy, nauseated, and encephalopathic for a period of 60–90 minutes.
The patient presented with a convulsive seizure due to a meningioma and developed simple partial sensorymotor seizures arising in the region of the meningioma after its resection. The seizures persisted with phenytoin at a moderately high serum level but responded to lamotrigine as a second agent at just above the maximum tolerated dose. This case illustrates a common course of events for otherwise healthy adults who have seizures due to structural brain disease and are placed on phenytoin and lamotrigine.